Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 245, NWS Nashville, TN

June 15, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2011, 11:42 AM CDT for 4 counties in Tennessee. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 11:42 AM CDT (16:42 UTC)
Expired
Jun 15, 2011, 12:45 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:47 AM CDTHAIL 0.885 Nw Cookeville, TN
Jun 15, 11:55 AM CDTHAIL 1Cookeville, TN
Jun 15, 12:22 PM CDTHAIL 110 E Monterey, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS54 KOHX 151642
SVROHX
TNC035-049-133-141-151745-
/O.NEW.KOHX.SV.W.0245.110615T1642Z-110615T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1142 AM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1245 PM CDT

* AT 1138 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BAXTER...
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALGOOD...
  MONTEREY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3609 8485 3607 8544 3609 8552 3607 8557
      3606 8564 3622 8565 3622 8562 3623 8560
      3624 8554 3628 8549 3634 8549 3644 8491
      3622 8487 3621 8489 3616 8489 3613 8486
TIME...MOT...LOC 1642Z 263DEG 32KT 3619 8555

$$

FORECASTER:BOYD
2 follow-up statements
290 
WWUS54 KOHX 151725
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT WED JUN 15 2011

TNC035-049-133-141-151745-
/O.CON.KOHX.SV.W.0245.000000T0000Z-110615T1745Z/
CUMBERLAND TN-PUTNAM TN-OVERTON TN-FENTRESS TN-
1225 PM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FENTRESS...SOUTHERN OVERTON...EASTERN PUTNAM AND NORTHWESTERN
CUMBERLAND COUNTIES UNTIL 1245 PM CDT...

AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF MONTEREY...OR 16 MILES SOUTHEAST OF LIVINGSTON...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN.

LAT...LON 3609 8485 3609 8488 3607 8542 3617 8543
      3624 8542 3631 8535 3644 8491 3622 8487
      3621 8489 3616 8489 3613 8486
TIME...MOT...LOC 1724Z 263DEG 32KT 3624 8509

$$

BOYD
128 
WWUS54 KOHX 151733
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT WED JUN 15 2011

TNC035-049-133-141-151745-
/O.CON.KOHX.SV.W.0245.000000T0000Z-110615T1745Z/
CUMBERLAND TN-PUTNAM TN-OVERTON TN-FENTRESS TN-
1233 PM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FENTRESS...SOUTHEASTERN OVERTON...EAST CENTRAL PUTNAM AND
NORTHWESTERN CUMBERLAND COUNTIES UNTIL 1245 PM CDT...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
SOUTH OF JAMESTOWN...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN FENTRESS COUNTY.

LAT...LON 3609 8485 3609 8528 3616 8532 3625 8530
      3634 8490 3622 8487 3621 8489 3616 8489
      3613 8486
TIME...MOT...LOC 1733Z 263DEG 32KT 3625 8499

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:12 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 15, 11:12 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1112 AM CDT WED JUN 15 2011

.UPDATE...
ML/UL RIDGING ACROSS THE AREA THIS MORNING MOVING EAST AS WEAK
TROUGH AXIS PUSHES IN BEHIND. WARM FRONT CURRENTLY SHOWING UP
JUST SOUTHWEST ALSO EXPECTED TO MOVE ACROSS THE AREA AS WELL.
INCREASING INSTABILITY AND DEEPER MOISTURE ASSOCIATED COMBINING TO
KEEP CONVECTION GOING...AND THAT WILL CONTINUE INTO THE EARLY
EVENING. SOME OF THESE STORMS ALSO EXPECTED TO BECOME STRONG TO
SEVERE. CURRENT FORECAST TRENDS IN LINE SO WILL NEED ONLY TO MAKE
A FEW MINOR ADJUSTMENTS AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT WED JUN 15 2011/

UPDATE...FOR 12Z TAFS.

AVIATION...
COMBINATION OF H5 S/W TROF DROPPING SE OVR THE AREA AND INCREASE
IN DEWPTS/TEMPS EXPECTED TO GET AREA OF RW/TRW STARTED AROUND NOON.
WL TEMPO MVFR COND W/TSRA 18Z-22Z KBNA AND 20Z-24Z KCSV. MVFR FG
KCSV LATE TNGT.

PREV DISCUSSION... /ISSUED 314 AM CDT WED JUN 15 2011/

DISCUSSION...UPPER TROUGH OVER THE PLAINS IS EXPECTED TO ROTATE EWD
THROUGH THE OH/TN VALLEY TODAY. LOCAL WRF MODEL SHOWS SIGNIFICANT
INCREASES IN INSTABILITY...B+...PRECIPITABLE WATER. IT ALSO SHOWS
A 500MB JET DEVELOPING OVER THE AREA BY 18Z AND MOVING EWD ACROSS
THE MIDSTATE THIS AFTERNOON. THUS IT APPEARS THAT ALL OF THE
INGREDIENTS ARE COMING TOGETHER FOR A FEW SVR STORMS...MAINLY THIS
AFTERNOON. SPC HAS OUTLOOKED A SLIGHT RISK SVR FOR TODAY WITH
DAMAGING WIND AND HAIL THE PRIMARY THREAT. CONVECTION TAPERS OFF
THIS EVENING AS DRIER AIR MOVES INTO THE AREA.

NO COOLING AT THE SFC UNFORTUNATELY AS HIGH TEMPS BUMP UP AGAINST
THE 90 MARK TOMORROW. UPPER RIDGE BUILDS BACK OVER THE AREA BY
SAT. AS THIS UPPER RIDGE BUILDS IN OVER THE SERN STATES THE NEXT
UPPER TROUGH MOVES INTO THE PLAINS BY MON WITH A WELL DEFINED SFC
LOW SETTING UP OVER THE PLAINS BY FRI. THE ASSOCIATED WARM FRONT
EXTENDS FROM THE KANSAS LOW SEWD ACROSS THE DEEP SOUTH ON FRI AM.
THE WARM FRONT MOVES NWD TO AN IOWA TO WEST VIRGINIA LINE BY MON
AM. THIS FEATURE WILL ALSO HELP TO KICK OFF CONVECTION OVER THE
AREA DURING THE FRI-SUN PERIOD.

SIGNIFICANT AMOUNTS OF DRY AIR AT ALL LEVELS GET PUMPED NEWD OUT
OF THE LOWER PLAINS BEHIND THE WARM FRONT SUCH THAT CHANCES OF
CONVECTION SEEMED TOO LOW TO MENTION ON MON AND TUE.

THE UPPER TROUGH OVER THE PLAINS FINALLY MOVES EWD ENOUGH TO SPARK
CONVECTION FOR TUE NGT AND WED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 15, 5:27 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 15 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE TODAY.

MOISTURE WILL INCREASE ALONG A FRONTAL SYSTEM TODAY. AN ORGANIZED
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS AFTERNOON. SOME STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL POSSIBLE AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT WILL MOVE NORTH ACROSS THE REGION FRIDAY. WARM AND
UNSTABLE CONDITIONS COULD GENERATE ISOLATED SEVERE THUNDERSTORMS
ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Local storm report, Jun 15, 7:03 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
703 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             4 E GALLATIN            36.38N 86.38W
06/15/2011  E0.88 INCH       SUMNER             TN   NWS EMPLOYEE

            NICKEL SIZE HAIL REPORTED BY NWS EMPLOYEE.

&&

JLM
Local storm report, Jun 15, 7:48 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HAIL             GALLATIN                36.38N 86.45W
06/15/2011  E0.88 INCH       SUMNER             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN GALLATIN.

&&

JLM
Local storm report, Jun 15, 10:08 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             6 E GAINESBORO          36.36N 85.55W
06/15/2011  E0.75 INCH       JACKSON            TN   TRAINED SPOTTER

            SPOTTER RPT PENNY SIZED HAIL.

&&

TBOUCHER
Special weather statement, Jun 15, 10:52 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1052 AM CDT WED JUN 15 2011

TNZ005>007-023-025-026-151645-
CHEATHAM-DICKSON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
1052 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF ERIN...MOVING EAST AT 35 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Local storm report, Jun 15, 11:00 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     HAIL             1 S CARTHAGE            36.24N 85.94W
06/15/2011  E1.00 INCH       SMITH              TN   TRAINED SPOTTER

            SPOTTER RPT QUARTER SIZED HAIL.

&&

TBOUCHER
Local storm report, Jun 15, 11:40 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             5 E CLARKSVILLE         36.56N 87.26W
06/15/2011  E0.50 INCH       MONTGOMERY         TN   TRAINED SPOTTER

&&

TBOUCHER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:03 AM CDTSevere Thunderstorm WarningOHXFentress, Jackson, Overton, Pickett, Putnam57 min
Jun 15, 11:02 AM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith28 min
Jun 15, 11:06 AM CDTSevere Thunderstorm WarningOHXGrundy24 min
Jun 15, 11:54 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett15 min
Jun 15, 11:59 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Sumner, Trousdale, Williamson, Wilson61 min
Jun 15, 1:11 PM CDTSevere Thunderstorm WarningOHXDavidson, DeKalb, Rutherford, Smith, Williamson, Wilson49 min
Jun 15, 1:58 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Williamson, Wilson62 min
Jun 15, 2:10 PM CDTSevere Thunderstorm WarningOHXCannon, Cumberland, DeKalb, Van Buren, Warren, White65 min
Jun 15, 2:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart33 min
Jun 15, 2:32 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury28 min
Jun 15, 2:57 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Houston, Montgomery, Robertson63 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury28 min
Jun 15, 3:06 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson54 min
Jun 15, 3:21 PM CDTSevere Thunderstorm WarningOHXGrundy19 min
Jun 15, 3:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson63 min
Jun 15, 3:48 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Perry, Wayne27 min
Jun 15, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson16 min
Jun 15, 4:13 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne32 min
Jun 15, 4:16 PM CDTSevere Thunderstorm WarningOHXHickman, Maury29 min
Jun 15, 4:24 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys36 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy28 min
Jun 15, 4:44 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White31 min
Jun 15, 4:46 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne29 min
Jun 15, 4:48 PM CDTSevere Thunderstorm WarningOHXGiles, Lewis, Maury13 min
Jun 15, 4:55 PM CDTSevere Thunderstorm WarningOHXDavidson35 min
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson48 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy31 min
Jun 15, 5:11 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson34 min
Jun 15, 5:23 PM CDTSevere Thunderstorm WarningOHXWilliamson37 min
Jun 15, 5:26 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson14 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningOHXHumphreys32 min
Jun 15, 5:47 PM CDTFlash Flood WarningOHXDickson, Hickman, Humphreys, Williamson3 hr
Jun 15, 5:50 PM CDTFlash Flood WarningOHXGrundy3 hr
Jun 15, 6:09 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys19 min
Jun 15, 6:46 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence18 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.